Consumer medicine information

POLARAMINE® ; Repetabs (Red and Colour Free), Tablets (Red and Colour Free) and Syrup

Dexchlorpheniramine maleate

BRAND INFORMATION

Brand name

Polaramine Syrup

Active ingredient

Dexchlorpheniramine maleate

Schedule

S3

 

Consumer medicine information (CMI) leaflet

Please read this leaflet carefully before you start using POLARAMINE® ; Repetabs (Red and Colour Free), Tablets (Red and Colour Free) and Syrup.

What is in this leaflet?

This leaflet answers some common questions about Polaramine. It does not contain all of the available information. It does not take the place of talking to your doctor or pharmacist.

All medicines have risks and benefits. Your doctor or pharmacist has weighed the risks of you taking Polaramine against the benefits they expect it will have for you.

If you have any concerns about taking this medicine, ask your doctor or pharmacist.

Keep this leaflet with the medicine.

You may need to read it again.

What POLARAMINE is used for

Polaramine relieves symptoms associated with allergic rhinitis (including hayfever), such as sneezing, runny or itchy nose, and burning or itchy eyes.

Polaramine may also be used to relieve symptoms associated with hives (also known as chronic urticaria. These symptoms include itching, redness and lumps on the skin.

Polaramine can also be used to treat drug reactions.

Polaramine belongs to a class of medicines known as antihistamines.

Antihistamines help reduce allergic symptoms by preventing the effects of a substance called histamine. Histamine is produced by the body in response to foreign substances which the body is allergic to.

Your doctor or pharmacist may have prescribed Polaramine for another reason.

Ask your doctor or pharmacist if you have any questions about why Polaramine has been prescribed for you.

There is no evidence that Polaramine is addictive.

Before you take POLARAMINE

When you must not take it

Do not take Polaramine if:

  • you are allergic to it or any of the ingredients listed at the end of this leaflet.

Some of the symptoms of an allergic reaction may include skin rash, difficulty in breathing or faintness.

  • You are also taking medicines used to treat depression such as monoamine oxidase inhibitor (MAOI).

Taking Polaramine together with a MAOI may exaggerate the effects of Polaramine and cause a severe drop in your blood pressure.

Do not give Polaramine Syrup to children under 2 years of age.

Do not give Polaramine Tablets and Repetabs to children less than 12 years.

Do not take Polaramine after the expiry date (EXP) printed on the pack.

Do not take Polaramine if the packaging is torn or shows signs of tampering.

If you are not sure whether you should start using Polaramine, talk to your doctor or pharmacist.

Before you start to take it

Tell your doctor or pharmacist if you have allergies to any other medicines, any other substances such as foods, dyes or preservatives

Tell your doctor or pharmacist if you are pregnant or intend to become pregnant.

If you are in the third trimester of pregnancy, you must tell your doctor you are taking Polaramine because newborn babies may have severe reactions to antihistamine.

Tell your doctor or pharmacist if you are breast-feeding or plan to breast-feed.

Polaramine may be transferred in breast milk to your baby.

Tell your doctor or pharmacist if you have or have had any medical conditions, especially the following:

  • seizures
  • liver or kidney disease
  • an overactive thyroid gland
  • heart disease
  • high blood pressure
  • raised pressure in the eye
  • prostate problems
  • difficulty passing urine
  • a narrowing or blockage between the stomach and small intestine which causes vomiting of undigested food
  • peptic ulcer

If you have not told your doctor or pharmacist about any of the above, tell them before you start taking Polaramine.

Taking other medicines

Tell your doctor or pharmacist if you are taking any other medicines, including medicines that you buy without a prescription from a pharmacy, supermarket or health food shop.

Some medicines should not be taken with Polaramine. These include: monoamine oxidase inhibitor (MAOI).

These medicines may be affected by Polaramine and may cause a decrease in blood pressure.

Polaramine may interfere with other medicines. These include:

  • alcohol
  • medicines used to treat depression such as tricyclic antidepressants
  • strong / narcotic pain killers, such as codeine, morphine and dextropropoxyphene
  • some medicines used to help you sleep
  • some medicines used to treat anxiety
  • some medicines used to stop blood clotting, such as warfarin

These medicines may be affected by Polaramine, or may affect how well it works. You may need different amounts of your medicine, or you may need to take different medicines. Your doctor or pharmacist will advise you.

Your doctor or pharmacist has more information on medicines to be careful with or avoid while taking Polaramine.

How to take POLARAMINE

How much to take

Polaramine Tablets (Red or Colour Free)

Adults and children over 12 years: One Polaramine tablet every 6 hours

After initial relief is obtained, dosage may be reduced to 1 tablet as required.

Polaramine Repetabs (Red or Colour Free)

Adults and children over 12 years: One Polaramine Repetab tablet swallowed whole, every 12 hours.

After initial relief is obtained, dosage may be reduced to 1 tablet as required.

Do not give Polaramine Tablets and Repetabs to children under 12 years of age.

Do not crush or chew the Repetabs.

This will affect the slow release timing.

Do not take more than 2 doses of the Repetabs in 24 hours.

Polaramine Syrup

Adults and children over 12 years: 5mL every 6 hours

Children 6 to 12 years: 2 to 4mL every 6 to 8 hours

Children 4 to 6 years: 1.75 to 2mL every 6 to 8 hours

Children 2 to 4 years: 1.25 to 1.75mL every 6 to 8 hours

Do not give Polaramine Syrup to children under 2 years of age.

Take Polaramine exactly as your doctor or pharmacist has told you to.

If you take the wrong dose, Polaramine may not work as well and you may not get relief from your symptoms.

How to take it

Swallow the tablet whole with a glass of water.

Do not crush or chew the Repetabs.

These tablets have a special coating. If you crush or chew them, it will affect the coating and may not work as well.

When to take it

It does not matter if you take Polaramine before or after food.

How long to take it

Continue taking Polaramine until your symptoms have resolved.

If you forget to take it

If it is almost time for your next dose, skip the dose you missed and take your next dose when you are meant to.

Do not take a double dose to make up for the dose you missed

If there is still a long time to go before your next dose, take it as soon as you remember, and then go back to taking your medicine as you would normally

If you are not sure what to do, ask your doctor or pharmacist

If you have trouble remembering to take your medicine, ask your pharmacist for some hints

If you take too much (overdose)

Immediately telephone your doctor, pharmacist or Poisons Information Centre (13 11 26) for advice, or go to casualty at your nearest hospital, if you think that you or anyone else may have taken too much Polaramine

Do this even if there are no signs of discomfort or poisoning.

You may need urgent medical attention.

If you take too much Polaramine, you may feel dizzy or light-headed and may have difficulty breathing.

While you are taking POLARAMINE

Things you must do

Tell all doctors, dentists and pharmacists who are treating you that you are taking Polaramine.

If you become pregnant while taking Polaramine, tell your doctor

Things you must not do

Do not give Polaramine to anyone else, even if their symptoms seem similar to yours.

Do not take Polaramine to treat any other complaints unless your doctor or pharmacist says to.

Do not drink alcohol while taking Polaramine.

The effects of alcohol can be increased by some antihistamine medicines, including Polaramine. If you drink alcohol, the drowsiness, dizziness or light-headedness may become worse.

If you feel tired, drowsy, dizzy or light-headed, do not drive a vehicle or operate machinery.

As with some other antihistamine medicines, Polaramine may cause tiredness, drowsiness, dizziness or light-headedness in some people.

Things to be careful of

Protect your skin when you are in the sun, especially between 10am and 3pm.

If you are outdoors, wear protective clothing and use a 30+ sunscreen.

Polaramine may cause your skin to be more sensitive than it is normally.

If your mouth continues to feel dry for more than 2 weeks check with your doctor or dentist.

Antihistamines may cause dryness of the mouth, nose and throat

Stop taking Polaramine 48 hours before you have any skin tests.

Antihistamines may interfere with the results of skin tests

Side effects

All medicines may have some unwanted side effects. Sometimes they are serious, but most of the times they are not. Your doctor or pharmacist has weighed the risk of using this medicine against the benefit they expect it will have for you.

Do not be alarmed by this list of possible side effects.

You may not experience any of them.

All medicines have side effects. You may need medical treatment if you get some of the side effects

Ask your doctor or pharmacist any questions you may have.

Tell your doctor or pharmacist as soon as possible if you do not feel well while you are taking Polaramine.

It helps most people with allergies, but it may have unwanted side effects in a few people.

If you are over 60 years of age you may have an increased chance of getting side effects

Tell your doctor or pharmacist if you notice any of the following and they worry you:

  • sleepiness
  • upset stomach
  • loss of appetite
  • thickening of mucus
  • stuffy nose
  • tight chest
  • dry mouth, nose or throat

These are mild side effects of medicines, and usually short lived.

Tell your doctor immediately if you notice any of the following:

  • wheezing or being short of breath
  • fast, pounding or irregular heart beats
  • skin rash
  • tiredness, headache, dizziness, spinning sensation, with yellowing of the skin and/or eyes
  • unable or difficulty passing urine
  • passing urine more often than usual
  • hallucinations
  • tingling or numbness in the hands or feet, also known as 'pins and needles'

These may be serious side effects. You may need urgent medical attention. Serious side effects are rare.

If any of the following happen, stop taking Polaramine and tell your doctor immediately, or go to Accident and Emergency at your nearest hospital:

  • chest pain
  • sudden signs of allergy such as rash, hives
  • swelling of the face, lips, mouth, tongue or throat which may cause difficulty in swallowing or breathing
  • convulsions, fits or seizures
  • coma

These are very serious side effects. You may need urgent medical attention or hospitalisation.

All of these side effects are very rare.

Other side effects not listed above may also occur in some patients.

Tell your doctor or pharmacist if you notice anything that is making you feel unwell.

After taking POLARAMINE

Storage

Keep your tablets in the blister pack until it is time to take them.

If you take your tablets out, they will not keep well.

Keep the medicines in a cool dry place where the temperature stays below 25°C.

Do not store it or any other medicine in the bathroom, or near a sink, or on a window sill.

Do not leave it in the car on hot days.

Heat and dampness can destroy some medicines.

Keep it where children cannot reach it.

A locked cupboard at least one-and-a-half metres above the ground is a good place to store medicines

Disposal

If your doctor or pharmacist tells you to stop taking the tablets, Repetabs or the Syrup, or they have passed the expiry date, ask your pharmacist what to do with any that are left over.

Product description

Polaramine can be bought without a doctor's prescription.

What it looks like

Polaramine comes in three forms:

Tablets (Red or Colour Free)

Repetabs (Red or Colour Free)

Syrup

Polaramine Tablets 2mg Red are dark pink, oval tablets with the Flask and Bowl logo embossed on one side, in blister packs of 25 and 50 tablets.

Polaramine Colour Free Tablets 2mg are off-white, round, bevelled tablet with Flask and Bowl logo on one side, and scored on the other side, in blister packs of 25 and 50 tablets.

Polaramine Repetabs 6mg Red are red, oval sugar coated tablets, with a white Flask and Bowl logo on one side, in blister packs of 20 and 40 tablets.

Polaramine Colour Free Repetabs 6mg are white to off white oval coated tablets, in blister packs of 20 and 40 tablets.

Polaramine Syrup 2mg/5mL is a clear, red syrup with an orange like flavour in a 100 mL bottle.

Ingredients

Polaramine tablets contain:

Active ingredient: 2mg dexchlorpheniramine maleate

Inactive ingredients:

  • lactose
  • starch-maize
  • gelatin
  • magnesium stearate
  • brilliant scarlet 4R

Polaramine Colour Free Tablets contain:

Active ingredient: 2mg dexchlorpheniramine maleate

Inactive ingredients:

  • lactose
  • starch-maize
  • starch-pregelatinised maize
  • magnesium stearate

Polaramine Repetabs contain:

Active ingredient:

6mg dexchlorpheniramine maleate

Inactive Ingredients:

  • carnauba wax
  • beeswax - white
  • zein
  • gelatin
  • lactose
  • starch-maize
  • magnesium stearate
  • acacia
  • calcium sulfate
  • sucrose
  • butyl hydroxybenzoate
  • colophony
  • oleic acid
  • talc - purified
  • calcium phosphate
  • neutral white soap
  • erythrosine
  • sunset yellow FCF.

Polaramine Colour Free Repetabs contain:

Active ingredient: 6mg dexchlorpheniramine maleate

Inactive ingredients:

  • carnauba wax
  • beeswax-white
  • zein
  • gelatin
  • lactose
  • starch-maize
  • magnesium stearate
  • acacia
  • calcium sulfate
  • colophony
  • sucrose
  • oleic acid
  • talc - purified
  • calcium phosphate
  • neutral white soap
  • methyl hydroxybenzoate.

Polaramine Syrup contains:

Active ingredient:

2mg/5mL dexchlorpheniramine maleate

Inactive Ingredients:

  • sodium citrate
  • sodium chloride
  • sucrose
  • sorbitol
  • methyl hydroxybenzoate
  • propyl hydroxybenzoate
  • menthol
  • ethanol
  • water
  • brilliant scarlet 4R
  • apricot flavour
  • blood orange flavour

Sponsor

Schering-Plough Pty Limited
Level 4, 66 Waterloo Road
North Ryde NSW 2113
AUSTRALIA

Australian Registration Numbers

Red Tablets: AUST R 18198
Red Repetabs: AUST R 18195
Syrup: AUST R 18197

Colour Free tablets: (currently not marketed)

AUST R 154653

Colour Free Repetabs: (currently not marketed)

AUST R 154654

Date of Preparation

August 2008

BRAND INFORMATION

Brand name

Polaramine Syrup

Active ingredient

Dexchlorpheniramine maleate

Schedule

S3

 

Name of the medicine

Dexchlorpheniramine maleate.

Excipients.

Polaramine tablets.

Lactose, starch-maize, starch - pregelatinised maize and magnesium stearate.

Polaramine syrup.

Sodium citrate, sodium chloride, sucrose, sorbitol solution (70%), methyl hydroxybenzoate, propyl hydroxybenzoate, menthol, ethanol, water, brilliant scarlet 4R, apricot flavour and blood orange flavour.

Description

Chemical name: (+)-2-[p-chloro-α- [2-(dimethylamino)ethyl] benzyl] pyridine maleate (1:1). Molecular formula: C16H19ClN2.C4H4O4. CAS: 2438-32-6. Dexchlorpheniramine maleate is a white, odourless, crystalline powder which in aqueous solution has a pH of between 4 and 5. It is freely soluble in water, soluble in alcohol and in chloroform, but only slightly soluble in benzene or ether.
Polaramine (dexchlorpheniramine maleate) is the dextro-isomer of chlorpheniramine maleate. It is an antihistamine with anticholinergic properties.

Pharmacology

Pharmacodynamics.

Mechanism of action.

Dexchlorpheniramine, the d-isomer of the racemic compound chlorpheniramine, is two times more active than chlorpheniramine. Dexchlorpheniramine does not prevent the release of histamine, but rather, competes with free histamine for binding at the H1-receptor sites, and competitively antagonises the effects of histamine on H1-receptors in the gastrointestinal (GI) tract, uterus, large blood vessels and bronchial muscle. Blockade of H1-receptors also suppresses the formation of oedema, flare and pruritus that result from histaminic activity. Since dexchlorpheniramine binds to central and peripheral H1-receptors, sedative effects are likely to occur. H1-antagonists are structurally similar to anticholinergic agents and, therefore, possess the potential to exhibit anticholinergic properties of varying degrees. They also have antipruritic effects. Dexchlorpheniramine has high antihistaminic activity, moderate anticholinergic effects and minimal sedative effects. The drug does not possess antiemetic properties.

Pharmacokinetics.

The absorption, distribution, metabolism and elimination of dexchlorpheniramine have not been specifically described. However, since dexchlorpheniramine is the primary active isomer of the racemic compound chlorpheniramine, the pharmacokinetics of dexchlorpheniramine are likely to be similar to that of chlorpheniramine.
Dexchlorpheniramine is administered orally. H1-antagonists are generally well absorbed from the GI tract. The onset of action of immediate release formulations of chlorpheniramine is about 30-60 minutes. The Cmax of chlorpheniramine occurs in about 2 hours, the maximum therapeutic effect in about 6 hours and the duration of action lasts between 4-8 hours. Protein binding is approximately 72%. Chlorpheniramine is widely distributed in body tissues and fluids, and it crosses the placenta and is excreted into breast milk.
The metabolism of chlorpheniramine is extensive and rapid, first occurring in the gastric mucosa and then on first-pass through the liver, which may be saturable. N-dealkylation produces several metabolites, which are excreted in the urine along with the parent compound. The half-life in healthy adults and children is 20-24 hours and 10-13 hours, respectively. Excretion rates are dependent on the pH of urine and urinary flow, with the rate decreasing as the pH rises and urinary flow decreases.

Indications

Polaramine is indicated for symptomatic treatment of perennial and seasonal allergic rhinitis, vasomotor rhinitis, allergic conjunctivitis, mild uncomplicated allergic skin manifestations of urticaria and angioedema. Polaramine may relieve itching due to skin conditions such as allergic eczema, pruritus ani, pruritus vulvae, atopic dermatitis, contact dermatitis, insect bites, dermographism and drug reactions, including serum sickness.

Contraindications

Polaramine is contraindicated for use in: newborn and premature infants; patients taking monoamine oxidase inhibitors (MAOIs) (see Interactions with Other Medicines); patients with a history of hypersensitivity to dexchlorpheniramine, other drugs of similar chemical structure or any other excipients.

Precautions

Polaramine may cause drowsiness and may add to the effects of alcohol. Drowsiness may continue the following day. Those affected should not drive or operate machinery; alcohol should be avoided.
Polaramine should be used with caution in patients with: narrow angle glaucoma; stenosing peptic ulcer; prostatic hypertrophy; bladder neck obstruction; pyloroduodenal obstruction; cardiovascular disease including hypertension; increased intraocular pressure; hyperthyroidism; patients with renal or hepatic impairment; seizures.
Polaramine may cause photosensitivity in some patients.

Use in pregnancy.

(Category A)
Safety during pregnancy has not been established. Polaramine should be used during the first two trimesters of pregnancy only if clearly needed.
Dexchlorpheniramine maleate should not be used in the third trimester of pregnancy because newborn and premature infants may have severe reactions to antihistamines.
Polaramine has been taken by a large number of pregnant women and women of childbearing age without any proven increase in the frequency of malformations or other direct or indirect harmful effects on the foetus having been observed.

Use in lactation.

Polaramine is excreted in breast milk. Therefore, caution should be exercised when administered to nursing mothers.

Paediatric use.

Children may experience paradoxical excitation with dexchlorpheniramine maleate. In children this may cause excitability.
Polaramine syrup contains sorbitol which may have a laxative effect or cause diarrhoea.

Use in the elderly.

The elderly may experience paradoxical excitation with dexchlorpheniramine maleate. In patients over 60 years of age, antihistamines may cause dizziness, sedation and hypotension. Also they are more likely to have central nervous system (CNS) depressive side effects, including confusion.

Effect on laboratory tests.

Antihistamines should be discontinued approximately 48 hours prior to skin testing procedures since these drugs may prevent or diminish otherwise positive reactions to dermal reactivity indicators.

Interactions

The following interactions with Polaramine have been noted.
Central nervous system (CNS) depressants (alcohol, sedatives, opioid analgesics, hypnotics) may cause an increase in sedative effects of Polaramine.
Concomitant administration with tricyclic antidepressants (TCAs) may result in additive antimuscarinic activity.
Monoamine oxidase inhibitors (MAOIs) may prolong and intensify the anticholinergic and CNS depressive effects of some antihistamines and may cause a decrease in blood pressure.
Oral anticoagulants may have their actions decreased by antihistamines.

Adverse Effects

Slight to moderate drowsiness is the most frequent side effect of dexchlorpheniramine maleate.
Other reported reactions associated with antihistamine therapy in general include the following.

General.

Urticaria, drug rash, anaphylactic shock, photosensitivity, excessive perspiration, chills, dryness of mouth, nose and throat.

Cardiovascular.

Hypotension, hypertension, headache, palpitations, tachycardia, extrasystoles.

Haematological.

Haemolytic anaemia, hypoplastic anaemia, thrombocytopenia, agranulocytosis.

Gastrointestinal.

Epigastric distress, anorexia, nausea, vomiting, diarrhoea, constipation.

Genitourinary.

Urinary frequency, difficult urination, urinary hesitation and retention, early menses.

Nervous system.

Sedation, dizziness, disturbed coordination, fatigue, confusion, restlessness, excitation, nervousness, tremor, irritability, insomnia, euphoria, paraesthesia, blurred vision, diplopia, vertigo, tinnitus, acute labyrinthitis, hysteria, neuritis, convulsions, lassitude, depression, inability to concentrate, dilated pupils, hypereflexia, hyporeflexia, xerostomia, hallucinations, appetite stimulation, anxiety, facial dyskinesias and seizures.

Respiratory.

Thickening of bronchial secretions, tightness of chest, wheezing, nasal stuffiness.

Dosage and Administration

Polaramine tablets.

Adults and children over 12 years.

1 tablet every six hours.

Polaramine syrup.

Adults and children over 12 years.

5 mL every six hours.

Children 6 to 12 years.

2 to 4 mL every six to eight hours.

Children 4 to 6 years.

1.75 to 2 mL every six to eight hours.

Children 2 to 4 years.

1.25 to 1.75 mL every six to eight hours.
Polaramine syrup is not to be used in children under 2 years of age.

Overdosage

In case of overdose, immediately contact the Poisons Information Centre (in Australia, call 131 126) for advice.

Manifestations.

Antihistamine overdosage effects may vary from CNS depression (apnoea, arrhythmias, cardiovascular collapse, cyanosis, diminished mental alertness, sedation) to stimulation (convulsions, hallucinations, insomnia or tremors) to death. Other signs and symptoms may be ataxia, blurred vision, dizziness, hypotension and tinnitus. Stimulation is particularly likely in children, as are atropine-like signs and symptoms (dry mouth; fixed, dilated pupils; flushing; GI symptoms and hyperthermia).

Treatment.

Dialysis is of little value in antihistamine poisoning. Treatment of the signs and symptoms of an overdosage are symptomatic and supportive. Consider standard measures to remove any unabsorbed drug. There is no specific antidote. Measures to enhance excretion (urinary acidification, haemodialysis) are not recommended.

Presentation

Polaramine is available for oral use as either as: film coated immediate release tablet (Polaramine tablets) or as a syrup (Polaramine syrup).

Polaramine tablets.

Off-white, round, bevelled tablet with score on the one side, blank on the other side.
Available in blister packs of 20 and 40 tablets.
Active: dexchlorpheniramine maleate 2 mg.
Inactive: lactose, starch-maize, starch-pregelatinised maize, magnesium stearate.

Polaramine syrup.

A clear, red syrup with an orange like odour.
Available in a bottle of 100 mL.
Active: dexchlorpheniramine maleate 2 mg per 5 mL.
Inactive: sodium citrate, sodium chloride, sucrose, sorbitol solution (70 per cent), methyl hydroxybenzoate, propyl hydroxybenzoate, menthol, ethanol, water, brilliant scarlet 4R, apricot flavour, blood orange flavour.

Storage

Store below 25°C.

Poison Schedule

S3.